DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20172217

Azathioprine induced anagen effluvium: a rare case report

Saurabh Sharma, Ravika K. Budhiraja, Roopam Bassi

Abstract


Anagen effluvium occurs due to an agent or event that drastically reduces the metabolic activity of the matrix cells of the hair follicle. At any given time more than 80% of scalp hair is in the anagen phase of the hair cycle. Hence the resulting hair loss is abrupt and extensive. In majority of the cases, it occurs in association with cancer chemotherapy and radiation, other causes being rare. Here we report a case of a middle aged female suffering from Atopic dermatitis that was put on treatment with Azathioprine for the same. Treatment with Azathioprine was followed by a diffuse and extensive hair loss from the scalp associated with painful oral ulcers and marked leucocytopenia within a month of administration. The hair grew back within four months of stopping Azathioprine. This case report is an attempt to highlight a rare but extremely distressing side effect of Azathioprine which is a commonly used drug in dermatology.


Keywords


Anagen effluvium, Azathioprine, Atopic dermatitis

Full Text:

PDF

References


Vogt A, McElvee K, Blume-Peytavi U. Biology of the hair follicle. In: Blume-Peytavi U, Tosti A, Whiting D, Trueb R, editors. Textbook on hair - From basic science to clinical application. Berlin: Springer Verlag; 2008: 1-22.

Quercetani R, Rebora AE, Fedi MC, Carelli G, Mei S, Chelli A, et al. Patients with profuse hair shedding may reveal anagen hair dystrophy: A diagnostic clue of alopecia areata incognita. J Eur Acad Dermatol Venereol. 2011;25:808-10.

Sperling LC. Hair and systemic disease. Dermatol Clin. 2001;19:711-26.

Delmonte S, Semino MT, Parodi A, Rebora A. Normal anagen effluvium: A sign of pemphigus vulgaris. Br J Dermatol. 2000;142:1244-5.

Elhassani SB. The many faces of methyl mercury poisoning. J Toxicol Clin Toxicol. 1982;19:875-906.

Stein KM, Odom RB, Justice GR, Martin GC. Toxic alopecia from ingestion of boric acid. Arch Dermatol. 1973;108:95-7.

Vowels M, Chan LL, Giri N, Russell S, Lam-Po-Tang R. Factors affecting hair regrowth after bone marrow transplantation. Bone Marrow Transplant. 1993;12:347-50.

Balasubramanian P, Jagadeesan S, Anjaneyan G, Thomas J. An interesting case report of azathioprine-induced anagen effluvium. Indian J Dermatol. 2015;60:324.

Joshi R, Singh S. Plica neuropathica (Plica polonica) following azathioprine-induced pancytopenia. Int J Trichol. 2010;2:110-2.

Sonthalia S, Daulatabad D. Azathioprine-associated anagen effluvium. Indian J Dermatol Venereol Leprol. 2016;82:322-4.